Skip Navigation U.S. Department of Health and Human Services www.hhs.gov
Agency for Healthcare Research Quality www.ahrq.gov
Archive print banner

Pharmaceutical Research

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to www.ahrq.gov for current information.

Patients should be assessed for risk of cardiac arrhythmia if they are prescribed certain QT-prolonging drugs

Prolongation of the QT interval on the electrocardiogram (ECG) can predispose a person to torsades de pointes, a potentially fatal ventricular arrhythmia. The use of QT-prolonging medications—such as certain antiarrhythmics, antipsychotics, antibiotics, and antidepressants—can put patients at risk for torsades de pointes. Although the use of QT-prolonging medications is common, there is relatively little information available to help clinicians and patients make good decisions to minimize the risk of this serious complication.

A review was conducted by researchers at the Duke University Center for Education and Research on Therapeutics, which is led by Judith Kramer, M.D. The research was supported in part by the Agency for Healthcare Research and Quality's Centers for Education and Research on Therapeutics (CERTs) cooperative agreement program (HS10548). For this review, the researchers surveyed a group of experts on the QT interval. The majority of experts said they would always check an ECG before and after starting certain antiarrhythmics, one-third to half would always check an ECG before and after starting certain antipsychotics, and less than one-third would always check an ECG before and after starting certain antibiotics or antidepressants.

Sana M. Al-Khatib, M.D., M.H.S., and her colleagues cite a list of medications that experts considered likely to cause QT-prolongation, propose ways to enhance risk management of these medications, and suggest proper monitoring of the QT interval in patients receiving them. They note that, in addition to certain medications, other factors that predispose a person to QT prolongation and higher risk of torsades de pointes include older age, female sex, low left ventricular ejection fraction, left ventricular hypertrophy, ischemia, slow heart rate, and electrolyte abnormalities including low blood levels of potassium and magnesium. Although the paucity of data on the QT interval precludes prediction of absolute risk of torsades de pointes for individual patients, high-risk situations can be defined based on clinical variables, conclude the authors.

See "What clinicians should know about the QT interval," by Dr. Al-Khatib, Nancy M. Allen LaPointe, Pharm.D., Dr. Kramer, and Robert M. Califf, M.D., in the April 23, 2003, Journal of the American Medical Association 289(16), pp. 2120-2127.

Return to Contents
Proceed to Next Article

The information on this page is archived and provided for reference purposes only.

 

AHRQ Advancing Excellence in Health Care